Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 231, NWS Springfield, MO

September 1, 2013Camden County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2013, 9:17 AM CDT for Camden County, Missouri. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2013, 9:17 AM CDT (14:17 UTC)
Expired
Sep 1, 2013, 10:00 AM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Camden County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 9:28 AM CDTTSTM WND DMG3 Se Zora, MOSEVERAL LARGE TREE LIMBS DOWN WITH THE LARGEST 12 INCHES IN DIAMETER. TIME OF EVENT ESTIMATED FROM RADAR.
Sep 1, 9:28 AM CDTHAIL 13 Se Zora, MO
Sep 1, 9:30 AM CDTTSTM WND DMG7 Wnw Laurie, MOTREES DOWN AND BOAT DOCKS DAMAGED ON COFFMAN BEND.
Sep 1, 9:50 AM CDTTSTM WND DMG2 Ssw Village Of Four S, MOBOAT DOCK DAMAGED AND DETACHED FROM MARINA.
Sep 1, 9:55 AM CDTTSTM WND DMG1 Nne Village Of Four S, MOTREES DOWN. ESTIMATED WIND GUST OF 67 MPH ON HOME WEATHER SYSTEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS53 KSGF 011417
SVRSGF
MOC029-011500-
/O.NEW.KSGF.SV.W.0231.130901T1417Z-130901T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 AM CDT

* AT 914 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 25 MILES NORTHWEST OF VILLAGE OF FOUR SEASONS TO 19
  MILES WEST OF VILLAGE OF FOUR SEASONS TO 26 MILES WEST OF
  CAMDENTON...AND MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...LAW ENFORCEMENT. A LARGE TREE...POWER POLE AND POWER      
  LINES WERE DOWNED IN WARSAW WITH THIS STORM.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BARNUMTON...CAMDENTON...CLIMAX SPRINGS...FREEDOM...GREEN BAY
  TERRACE...HURRICANE DECK...LAKE OZARK...LINN CREEK...MONTREAL...OLD
  LINN CREEK...OSAGE BEACH...PURVIS...ROACH...SUNRISE BEACH...VILLAGE
  OF FOUR SEASONS AND WET GLAIZE.

THIS WARNING ALSO INCLUDES HA HA TONKA STATE PARK...LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3824 9302 3819 9301 3824 9293 3820 9296
      3819 9276 3822 9272 3821 9264 3810 9259
      3802 9252 3802 9241 3786 9241 3793 9276
      3805 9306 3819 9305 3826 9307
TIME...MOT...LOC 1416Z 293DEG 42KT 3838 9307 3815 9303
          3797 9319

HAIL...<.75IN
WIND...60MPH

$$

WISE
1 follow-up statement
035 
WWUS53 KSGF 011500
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT SUN SEP 1 2013

MOC029-011510-
/O.EXP.KSGF.SV.W.0231.000000T0000Z-130901T1500Z/
CAMDEN MO-
1000 AM CDT SUN SEP 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR CAMDEN COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 3824 9302 3819 9301 3824 9293 3820 9296
      3819 9276 3822 9272 3821 9264 3810 9259
      3802 9252 3802 9241 3786 9241 3793 9276
      3805 9306 3819 9305 3826 9307
TIME...MOT...LOC 1417Z 293DEG 42KT 3837 9306 3814 9302
          3796 9318

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:31 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 6:31 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 AM CDT Sun Sep 1 2013

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT SUN SEP 1 2013

The warm and humid airmass that has been over the region for about
a week was still in place this morning with lows only falling into
the upper 70s with 80 degrees noted at Joplin at 330 am. We'll see
temperatures climb quickly into the 90s today with heat indexes
reaching around the 100 degree mark, as moisture pools ahead of
an approaching cold front.

The cold front is then expected to begin to push into the Ozarks
and southeastern Kansas this afternoon. As the front moves into
the region, CAPE values around 1000-1500 J/kg will be in place.
While this will allow for scattered shower and thunderstorm
development, there will be little to no upper level support in the
way of jet interaction. As a result, a few strong storms may be
possible.

Lingering showers and scattered thunderstorms will occur into the
overnight hours as the front moves through the area.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CDT SUN SEP 1 2013

A few lingering showers may remain across south central Missouri
Monday morning in the wake of the cold frontal passage. A cool
Canadian surface high will begin filtering into the region through
the day with highs only expected to climb into the middle 80s.

The region will remain on the eastern edge of an upper level ridge
over the western CONUS for the remainder of the week. The
generally northwesterly upper level flow aloft will keep
temperatures on the cool side compared to last week with little
chance for any precipitation noted in the models heading into next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 625 AM CDT SUN SEP 1 2013

Confidence has increased that a line of thunderstorms will push
southeast across southern Missouri from mid-morning through early
this afternoon. We have therefore inserted a TEMPO group for MVFR
visibilities and gusty winds at all three TAF sites. Otherwise, a
cold front will make its way south through the area this
afternoon. Winds will shift to the north and northwest behind the
front. VFR conditions are also expected behind the front as we get
into tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Sep 1, 8:30 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CDT SUN SEP 1 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
830 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST
  ACROSS CENTRAL AND EVENTUALLY SOUTHERN MISSOURI THIS MORNING
  AND THIS AFTERNOON. WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE
  OF QUARTERS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING
  WILL BE POSSIBLE WITH SOME OF THESE STORMS.

  OUTSIDE OF THIS LINE OF STORMS...ADDITIONAL ISOLATED TO
  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
  OUTLOOK AREA INTO THIS EVENING AS A COLD FRONT SHIFTS SOUTH
  THROUGH THE REGION.

  AHEAD OF THAT FRONT...HEAT INDEX VALUES WILL CLIMB TO AROUND
  THE 100 DEGREE MARK TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW LINGERING STORMS MAY REMAIN OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI MONDAY MORNING. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS CENTRAL AND
  SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 1, 9:10 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     WARSAW                  38.24N 93.38W
09/01/2013                   BENTON             MO   LAW ENFORCEMENT

            ONE LARGE TREE...POWER POLE...AND POWER LINES DOWN. THE
            TREE IS BLOCKING A ROADWAY.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:51 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan54 min
Sep 1, 9:37 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan38 min
Sep 1, 10:13 AM CDTSevere Thunderstorm WarningSGFMaries, Miller62 min
Sep 1, 11:00 AM CDTSpecial Weather StatementSGFPhelps45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.